Format

Send to

Choose Destination
See comment in PubMed Commons below
J Pain Symptom Manage. 1999 Aug;18(2):85-94.

Rheumatoid symptoms following breast cancer treatment: a controlled comparison.

Author information

  • 1Department of Behavioral Science, University of Kentucky College of Medicine, Lexington 40536-0086, USA.

Abstract

The prevalence of rheumatoid symptoms following breast cancer (BC) treatment was examined. Breast cancer patients (n = 111) who were a mean of 27.6 months postcompletion of BC treatment and 99 otherwise healthy women with benign breast problems (BBP) completed a self-report measure that assessed current joint pain, swelling, and stiffness, as well as measures of quality of life. Results supported a hypothesized link between BC and rheumatoid symptoms: (1) the BC group was more likely to report joint stiffness lasting more than 60 min following morning waking; (2) the prevalence of unilateral or bilateral joint point or swelling was greater (P < 0.10) in the BC group for four of 10 joint-symptom combinations examined, with differences between the BC and BBP groups in upper extremity joint swelling particularly pronounced; and (3) 41% of the BC group reported that current rheumatoid symptoms exceeded those experienced prior to diagnosis. Within the BC group, the data did not support postchemotherapy rheumatism as an explanation for rheumatoid symptoms. Rather, data suggested that symptoms were associated with surgical management of BC. Finally, among women in the BC group with the most severe joint pain, only a minority were receiving medication for these symptoms. Given the relationship between rheumatoid symptoms and quality of life, more systematic research examining potential contributing factors such as menopausal status, concurrent lymphedema, and weight gain is warranted.

PMID:
10484855
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk